What is it?
It is a crampy lower abdominal pain that occurs during menses when there is no other pelvic disease present.
What symptoms are associated with it?
Symptoms that may accompany the cramping are nausea, vomiting, diarrhea, back pain and headache. They start with the onset of menstruation and last 1-3 days.
What are the effects of this condition?
Teens may miss school, sporting events or social activities due to their symptoms.
What causes it?
It is due to an increased release of prostaglandins (a chemical produced in the body) from the uterus that leads to increased uterine contractions. The effect of these chemicals on the gi tract leads to some of the associated symptoms.
How is it diagnosed?
A physician diagnoses this condition based on typical symptoms with onset during menstruation and additional testing is rarely required.
How is it treated?
-The first treatment option is usually a class of drugs called NSAIDS. Some are available over the counter and commonly known ones include Advil and Aleve. In certain cases prescription NSAIDS may be used.
-Another option is oral contraceptive pills which prevent ovulation and decrease prostaglandin production.
-These can be used in conjunction with each other although OCPs are used every day and NSAIDS are only used during the days of cramping. If the symptoms do not respond to these medication additional testing needs to be done.